Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 16, 2002, 3:48 PM EST for Robeson County, North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 16, 2002, 3:48 PM EST (20:48 UTC)
- Expired
- Mar 16, 2002, 4:45 PM EST
- In force
- 57 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 3:53 PM EST | Thunderstorm Wind 90 E | Maxton, NC | A NWS Storm survey determined that straight line thunderstorm winds produce extensive damage to a trailer park in the northern part of Robeson county. 18 structures in all were damaged. 8 mobile homes were completely destroyed with one double wide trailer mo |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 162048 SVRILM NCC155-162145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 347 PM EST SAT MAR 16 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 445 PM EST * AT 339 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 11 MILES WEST OF RED SPRINGS...OR ABOUT 8 MILES NORTHEAST OF LAURINBURG... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RED SPRINGS AT 400 PM ST. PAULS AT 415 PM BARKER TEN MILE AT 420 PM LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. .END $$ DIGIORGI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 1:50 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 16, 1:50 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 150 PM EST SAT MAR 16 2002 EXCEEDINGLY TRICKY FORECAST WITH FRONT POISED TO CAMP OUT SOMEWHERE ACROSS CAROLINAS AND POSSIBLE WEDGE DEVELOPMENT. BERMUDA HIGH REGIME IN PLACE FOR ONE MORE DAY. COLD FRONT TRYING TO WORK ITS WAY ACROSS THE MOUNTAINS...WITH CONVECTION AHEAD OF IT INTO WESTERN CAROLINAS. PARADE OF VORT CENTERS AROUND BROAD TROF IN DESERT SOUTHWEST...WITH ENERGY CHANNELED WELL NW OF THE CAROLINAS. ETA/AVN SIMILAR IN INITIALIZING NRN STREAM ENERGY...BUT NOT MUCH TO HANG MY HAT ON IN THE POORLY SAMPLED (BUT MORE IMPORTANT IN THE SHORT TERM) SRN STREAM. ALSO SEEING DISAGREEMENT IN PLACEMENT OF THE FRONT... ESP FROM 00Z MON ONWARD. AVN DRAPES THE FRONT ALONG THE VA/NC BORDER WHILE ETA HAS MORE OF A WEDGE/COASTAL FRONT SCENARIO. COLD FRONT TONITE IS COMPARATIVELY EASY PART OF THE FCST. FROPA WILL BE EITHER SIDE OF 06Z. AT THIS POINT BELIEVE THAT CHC POPS WILL COVER IT... AS MOISTURE NOT ALL THAT DEEP. GUIDANCE LOOKS OK FOR MIN TEMPS. SUN HAS HIGH BUST POTENTIAL DEPENDENT ON WEDGE SETUP. WILL SEE A LARGE GRADIENT SOMEWHERE...POSSIBLY WITHIN ILM CWA. WILL KEEP CHC POPS...HIGHEST IN NRN TIER. PROBABLY 10-15 DEG TEMP RANGE ACROSS THE CWA. BEST CHC FOR PRECIP APPEARS TO BE SUN NIGHT AS WARM FRONT LIFTS N ACROSS THE AREA. ISENTROPIC LIFT AT 300K IS MAXIMIZED AROUND 06Z MON. WILL GO LIKELY INLAND...WITH 50-60 POP ALONG COAST. MON WILL SEE MOST OF THE CWA IN WARM SECTOR...BUT STILL BKN SKY COVER. WILL OPEN RANGES IN THE 70S FOR TEMPS AND KEEP CHC POPS IN THRU MON NIGHT. FRONT COULD MEANDER BACK S LATE MON BEFORE LIFTING N AGAIN. EXTENDED: RIDGING OVER THE SOUTHEAST KEEPS THE CWA ABOVE CLIMO THRU ABOUT MIDWEEK. AFTER THAT IT BECOMES QUITE TRICKY. NEW MRF HAS TRENDED FROM JUST FLATTENING OUT THE UPPER RIDGE TO AMPLIFYING A TROF OVER THE EAST COAST. MEX TEMPS FOR FRI HAVE GONE FROM AROUND 70 TO MID 50S IN JUST ONE RUN. AM VERY HESITANT TO BUY IT AFTER JUST ONE RUN BUT HPC IS QUITE CONFIDENT IN MRF SOLUTION. AT THIS POINT WILL OPEN UP RANGES DOWNWARD FROM CLIMO AND LET LATER SHIFTS CONTINUE TO TREND THE FCST COLDER IF WARRANTED. MOISTURE IS LIMITED SO WILL LEAVE THE EXTENDED PERIOD DRY. CWF: EXPECT TO STAY BELOW SCA THRESHOLDS THRU MON. SW WINDS CLOCK N/NE TONITE WITH FROPA...AND SHOULD GO AROUND TO E SUN PM. WILL FAVOR THE WARM SECTOR AVN SOLUTION FOR SUN NIGHT/MON. IN THE OUTLOOK WILL ADVERTISE POSSIBLE SCA EITHER SIDE OF COLD FRONT THAT CROSSES THE AREA WED. FCSTID = 35 ILM 57 67 58 77 / 30 40 60 30 LBT 55 62 54 72 / 40 40 70 40 FLO 57 67 56 79 / 30 40 60 30 MYR 58 68 59 73 / 30 40 60 30 .ILM... NC...NONE. SC...NONE. RAS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 4:42 PM EST | Severe Thunderstorm Warning | ILM | Bladen | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.